Alert archive / Texas / Gale Watches in 2021
Gale Watch 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this gale watch at Feb 13, 2021, 3:58 PM CST. It took effect at Feb 15, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 13, 2021, 3:58 PM CST (21:58 UTC)
- In effect from
- Feb 15, 2021, 12:00 AM CST
- Expired
- Feb 14, 2021, 4:13 AM CST
- In force
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
869 WHUS74 KHGX 132158 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 358 PM CST Sat Feb 13 2021 GMZ330-335-350-355-370-375-140600- /O.EXT.KHGX.SC.Y.0015.000000T0000Z-210215T0600Z/ /O.NEW.KHGX.GL.A.0002.210215T0600Z-210215T2100Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 358 PM CST Sat Feb 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST SUNDAY NIGHT... ...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...For the Small Craft Advisory, northeast winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. For the Gale Watch, north winds 25 to 35 kt with gusts up to 40 kt and seas 7 to 12 ft possible. * WHERE...Portions of Gulf of Mexico. * WHEN...For the Small Craft Advisory, until midnight CST Sunday night. For the Gale Watch, from late Sunday night through Monday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
470 WHUS74 KHGX 140337 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 937 PM CST Sat Feb 13 2021 GMZ330-335-350-355-370-375-141145- /O.CON.KHGX.SC.Y.0015.000000T0000Z-210215T0600Z/ /O.CON.KHGX.GL.A.0002.210215T0600Z-210215T2100Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 937 PM CST Sat Feb 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST SUNDAY NIGHT... ...GALE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...For the Small Craft Advisory, northeast winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. For the Gale Watch, north winds 25 to 35 kt with gusts up to 40 kt and seas 7 to 12 ft possible. * WHERE...Portions of Gulf of Mexico. * WHEN...For the Small Craft Advisory, until midnight CST Sunday night. For the Gale Watch, from late Sunday night through Monday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
603 WHUS74 KHGX 141013 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 413 AM CST Sun Feb 14 2021 GMZ330-335-350-355-370-375-142200- /O.EXT.KHGX.SC.Y.0015.000000T0000Z-210215T0300Z/ /O.UPG.KHGX.GL.A.0002.210215T0600Z-210215T2100Z/ /O.NEW.KHGX.GL.W.0002.210215T0300Z-210215T2100Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 413 AM CST Sun Feb 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST MONDAY... * WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts up to 40 kt and seas 7 to 12 ft expected. For the Small Craft Advisory, north northeast winds 20 to 25 kt and seas 4 to 7 ft. Bay waters rough. Freezing spray near the coast Monday. * WHERE...Portions of Gulf of Mexico. * WHEN...For the Gale Warning, from 9 PM this evening to 3 PM CST Monday. For the Small Craft Advisory, until 9 PM CST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale watch went out at Feb 13, 12:22 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Feb 13, 12:22 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1222 PM CST Sat Feb 13 2021
.AVIATION [18Z TAF Issuance]...
There were some spotty reports of light snow flurries in and near
the CLL area late this morning...likely from an exiting shortwave
at the upper levels. With forecast surface temperatures still run-
ning a category (or two) above the actual temperatures across our
northern sites (CLL/UTS) will probably keep any mention of precip-
itation there in the wintry range (-FZDZ/FZRA/SN) especially with
the passage of the next disturbance this evening/overnight. Sites
on the edge of liquid vs frozen precipitation (CXO/IAH) should be
interesting to monitor tonight...with the changeover from FZRA to
IP/SN possible overnight/before sunrise if these temp trends hold
on. Otherwise, will keep precipitation as mostly liquid for sites
further south with this package. 41
&&
.PREV DISCUSSION... /ISSUED 455 AM CST Sat Feb 13 2021/
SHORT TERM [Tonight Through Sunday]...
Due to overcast skies and cold air advection, today's and
tomorrow's high temperatures will struggle to reach near freezing
for areas north of Harris County and West of Fort Bend County.
Everywhere else is expected to reach highs near 40. Overnight
lows tonight will be below freezing north of I-10 and outside of
the Houston-Metro area. Remaining areas will hover near freezing.
An approaching shortwave trough from the southwest will gradually
bring rain chances starting this afternoon as it pushes east
across our area. With forecast soundings indicating a well-
saturated column below 700mb, a brief elevated warm layer, and
surface temps hovering near freezing, freezing drizzle and some
form of wintry mix are possible with these passing, isolated
showers. Highest chances for this wintry mix and winter precip are
north of I-10 and the Houston-Metro area. KBL
LONG TERM [Sunday Night Through Saturday]...
..Frigid, life and property threatening winter weather is expected
into Thursday...
* Bitterly cold air will continue moving into the region into
midweek as an Arctic airmass spills into the area. Prolonged
periods of below freezing temperatures are expected - even at the
beaches.
* 2 weather systems (one Sunday night-Monday morning and another
toward midweek) will produce winter precipitation across many
parts of Southeast Texas.
* Travel will be impacted by hazardous road conditions. Sporadic
power outages will be a possibility where ice builds up on
powerlines and/or trees. Pipes (including sprinkler systems) will
be subject to bursting if not adequately insulated, and
hypothermia may be a possibility for those exposed and not dressed
accordingly.
* Residents complete should complete preparations before the coldest
air and widespread frozen precipitation begins arriving Sunday
evening. Remember the 4 P's: pipes, people, pets and plants. In
addition, be aware of space heater and generator dangers if not
properly placed/used.
Sunday night-Monday morning storm system:
Still on track to move across the region. Winter Storm Warnings and
Watches remain in place across all of the region. The Watches will
be upgraded at some point later today or tonight assuming no earth
shattering forecast changes. The same general forecast reasoning
remains in place from previous several days worth of discussions so
won't rehash that. Look for rain-freezing rain to transition to a
mix then eventually snow as it exits. Not an ideal situation
whatsoever starting out with ice and expect this to cause numerous
impacts across the region. Precip will taper off by early afternoon.
Changes/tweaks made to the ongoing forecast include increasing snow
amounts, especially n/nw of Highway 59 where fcst soundings show the
warm nose eroding faster. Have storm totals of 3-4" across northern
parts of the area tapering down to around 1/2" just south of I-10
(this on top of ice). Though differing details between guidance,
several indicate the potential for significantly higher amounts with
banding and frontogenesis. Some models show prime upper jet
orientations to enhance over lift as well - but vary by model (LFQ
or RRQ). Also tweaked high temps down into midweek considering
frozen accumulations on the ground and lack of significant heating.
Highs for the day Monday will occur first thing in the morning
followed by continued falling readings thru the day. Bone chilling
readings in the single digits north and teens to low 20s coast are
expected Monday night.
Tue night-Thurs system:
Heading into Tues night and Wed, a sfc coastal trough will begin
developing in advance of the next upper trof fcst to push thru later
this week. This will transport moisture back overhead. Look for
precip to begin developing Tue evening then expand in coverage
overnight and Wednesday. A mixed bag of precip is anticipated,
depending on geographic location and model of choice. Didn't dig too
much into the specifics with this system considering it's many days
away and guidance is bound to change a million times between now and
then. But, the potential is there for additional accumulations and
associated impacts especially further inland from the coast where
the thermal profile will be better.
Precip should clear out ~Thurs evening followed by a gradual warm-up
next weekend. 47
MARINE...
Offshore flow will continue through Sunday morning with SCA
conditions still expected to persist through at least tonight. On
Sunday as a coastal low begins to form near Brownsville and
migrate northeast towards our area in addition to an approaching
arctic front, winds will increase and shift to the ENE. As the
arctic front pushes through our coastal waters late Sunday night
through early Monday offshore winds resume but increase to Gale
Force winds and possible Storm Force gusts this arctic front's
wake. This air mass will also bring frigid temperatures. Seas
will build even further due to this prolonged strong wind event.
Winds may slacken slightly on Tuesday, but another approaching
front on late Wednesday will increase winds back to Gale Force in
its wake. KBL
CLIMATE...
THE HIGH TEMPERATURE AT COLLEGE STATION ONLY REACHED 33 DEGREES
YESTERDAY (FEBRUARY 12TH). THIS BREAKS THE PREVIOUS LOW MAXIMUM
TEMPERATURE RECORD OF 34 DEGREES SET IN 1895.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 32 28 33 13 13 / 10 40 30 90 70
Houston (IAH) 38 33 37 20 20 / 10 30 20 90 80
Galveston (GLS) 43 41 42 29 29 / 10 30 20 80 80
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from Sunday afternoon through Monday
afternoon for the following zones: Brazoria Islands...
Chambers...Coastal Brazoria...Coastal Galveston...Coastal
Harris...Coastal Jackson...Coastal Matagorda...Fort Bend...
Galveston Island and Bolivar Peninsula...Inland Brazoria...
Inland Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Matagorda Islands...Northern Liberty...Southern
Liberty...Wharton.
Winter Storm Warning from 9 PM this evening to 6 PM CST Monday
for the following zones: Austin...Brazos...Burleson...
Colorado...Grimes...Houston...Madison...Montgomery...Polk...
San Jacinto...Trinity...Walker...Waller...Washington.
GM...Small Craft Advisory until 6 PM CST this evening for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
Waters from Freeport to Matagorda Ship Channel TX from 20
to 60 NM...Waters from High Island to Freeport TX from 20
to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 5:46 AM CST | Winter Storm Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 57 hr |
| Feb 13, 3:39 PM CST | Wind Chill Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 14 hr |
| Feb 13, 3:39 PM CST | Winter Storm Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more | 14 hr |
| Feb 13, 3:42 PM CST | Hard Freeze Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.